Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 623, NWS Norman, OK

June 25, 2003Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 25, 2003, 4:43 PM CDT for Kay County, Oklahoma. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 4:43 PM CDT (21:43 UTC)
Expired
Jun 25, 2003, 6:00 PM CDT
In force
77 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS54 KOUN 252143
SVROKC
OKC071-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 600 PM CDT

* AT 442 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3   
MILES NORTHEAST OF CHILOCCO...MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...HARDY...KILDARE AND
  NEWKIRK

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY. 
TORRENTIAL RAIN IS ALSO LIKELY.

LAT...LON 3700 9725 3673 9728 3681 9676 3700 9675

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED JUN 25 2003

VERY ACTIVE EVENING AND OVERNIGHT EXPECTED ACROSS THE AREA AS A
STRONG COLD FRONT...FOR LATE JUNE...MARCHES ACROSS THE AREA. STORMS
ALREADY ALONG THE FRONT TO OUR NORTH ACROSS KS ARE EXPECTED TO
DEVELOP SOUTH ALONG THE FRONT LATE THIS AFTN AND EVENING.
POSSIBILITY WILL EXIST FOR SEVERE WX WITH HAIL AND WIND BEING
INITIAL THREAT EARLY AS STORMS MAY REMAIN MORE DISCRETE. HOWEVER
STORMS SHOULD QUICKLY LINE OUT AND BECOME MORE OF A WIND AND HEAVY
RAIN THREAT OVERNIGHT...AS SQUALL LINE DEVELOPS AND MOVES THROUGH
THE STATE. ALTHOUGH STORMS WILL LIKELY PRODUCE HEAVY RAIN AND SOME
FLASH FLOODING IS POSSIBLE ACTIVITY SHOULD CONT TO BE PROGRESSIVE
ENOUGH TO LIMIT OVERALL FLOODING POTENTIAL. FRONT SHOULD CLEAR MOST
OF AREA BY 12Z WITH GFS BEING QUICKER THAT ETA WITH BOTH FRONTAL
POSITION AND BACK EDGE OF PRECIP. WILL FOLLOW GFS TIMING...BUT WILL
KEEP SOME POPS GOING ACROSS AREA THROUGH TOMORROW MORNING BEFORE
LIMITING CHANCES TO THE FAR SOUTH BY TOMORROW AFTN AS STRONG
SUBSIDENCE DEVELOPS ACROSS AREA IN WAKE OF SYSTEM. OTHERWISE LOOKS
LIKE MUCH MORE PLEASANT WX TO FINISH OUT THE WEEK WITH DRIER AND
COOLER TEMPS THROUGH SAT.

MODELS SHOW RETURN FLOW DEVELOPING BY SAT WITH TROUGH DEVELOPING IN
HIGH PLAINS BY SUN AND MID LEVEL WAVE MOVING THROUGH. FOR NOW WILL
KEEP FORECAST DRY AS MUCH OF ACTIVITY LOOKS TO REMAIN TO OUR NORTH
AND WEST. OTHERWISE REMAINDER OF FORECAST LOOKS DRY WITH TEMPS
WARMING ONCE AGAIN INTO THE 90S BY SUN.

FCSTID =30
OKC   92   61   80   58  / 100  30   0   0
HBR   93   61   79   58  /  80  30   0   0
SPS   95   66   82   60  /  90  50   0   0
GAG   85   54   77   54  /  40  20   0   0
PNC   90   57   79   56  /  80  20   0   0
DUA   93   68   84   59  /  80  70   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 25, 11:58 AM CDT, 4 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALONG AND SOUTH OF A LINE FROM CHEROKEE...TO CHEYENNE.

TIMING...
ACROSS NORTHERN OKLAHOMA...THE MOST LIKELY TIME IS AFTER 4 PM. ACROSS
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...THE MOST LIKELY TIME
IS FROM LATE EVENING THROUGH TONIGHT.

IMPACTS...
WIND GUSTS TO 70 MPH WILL BE THE MOST LIKELY SEVERE WEATHER
THREAT...HOWEVER HAIL TO THE SIZE OF GOLF BALLS...WILL BE POSSIBLE
DURING THE LATE AFTERNOON AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER AFTER 4 PM.

DISCUSSION...
A STRONG COLD FRONT FOR EARLY SUMMER WAS LOCATED ACROSS NORTHWEST
OKLAHOMA AT MIDDAY. BY LATE AFTERNOON...THE FRONT IS EXPECTED TO
MOVE TO NEAR THE NORTHERN EDGE OF THE SLIGHT RISK AREA. ADDITIONAL
HEATING AND DESTABILIZATION...ALONG WITH A WEAKENING CAPPING
INVERSION...ARE EXPECTED TO RESULT IN THUNDERSTORMS EXPANDING
SOUTHWARD FROM KANSAS ALONG THE FRONT...DURING THE MID AND LATE
AFTERNOON. BY LATE IN THE DAY...THE FRONT WILL ACCELERATE
SOUTHWARD...ALLOWING THESE THUNDERSTORMS TO FORM INTO A SQUALL
LINE...THAT WILL THEN MOVE SOUTHWARD OVERNIGHT.

INITIAL THUNDERSTORM DEVELOPMENT OVER NORTHERN OKLAHOMA...WILL BE
ACCOMPANIED BY THE MOST FAVORABLE VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE WEATHER...SUPPORTING THE RISK OF LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS. LATER IN THE PERIOD...AS THUNDERSTORMS MOVE
AWAY FROM THE MOST FAVORABLE VERTICAL WIND PROFILE...THE HAIL THREAT
WILL DIMINISH...BUT THE THREAT FOR DAMAGING STRAIGHT LINE WINDS WILL
CONTINUE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO MODERATE TO HIGH INSTABILITY...AND A VERY MOIST
AIRMASS...THUNDERSTORMS THAT DEVELOP WILL LIKELY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN. RAINFALL RATES OF 2...TO POSSIBLY 3 INCHES PER
HOUR...WILL BE POSSIBLE...THAT MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER IN SOUTHEAST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS THURSDAY MORNING NEAR THE COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

JAMES

In the hours before

Special weather statement, Jun 25, 4:01 PM CDT, 42 minutes before
OKZ007-008-011>013-252115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY...
MAJOR AND NOBLE COUNTIES.

A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS WAS LOCATED FROM 5 MILES
NORTHWEST OF BRAMAN TO DRUMMOND AT 401 PM CDT...MOVING EAST AT 15
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GARFIELD...GRANT...KAY...MAJOR AND NOBLE COUNTIES...
INCLUDING THE CITIES OF ENID AND PONCA CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 4:04 PM CDT, 39 minutes before
TXZ084-087-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 21 MILES WEST OF BENJAMIN AT 404 PM
CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN FOARD AND KNOX COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 4:28 PM CDT, 15 minutes before
OKZ037-038-044-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND
TILLMAN COUNTIES.

STRONG THUNDERSTORMS WERE STRENGTHENING FROM NEAR FREDERICK... TO
NEAR LAWTON... MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN COMANCHE...COTTON AND TILLMAN COUNTIES...INCLUDING THE CITY
OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 25, 4:40 PM CDT, 3 minutes before
OKZ008-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT WED JUN 25 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF NEWKIRK AT 440 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.